Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 30, 1997, 7:13 PM EST for Saint Joseph County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1997, 7:13 PM EST (00:13 UTC)
- Expired
- Apr 30, 1997, 7:50 PM EST
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Saint Joseph County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:30 PM EST | Thunderstorm Wind | Three Rivers, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 010014 RRA
SVRGRR
MIC149-010050-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT WED APR 30 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHWESTERN LOWER MICHIGAN
...ST JOSEPH COUNTY
AT 813 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS 3 MILES EAST OF
THREE RIVERS MOVING NORTHEAST AT 55 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
WASEPI AROUND 814 PM EDT
PARKVILLE AROUND 815 PM EDT
MENDON AROUND 815 PM EDT
COLON AROUND 815 PM EDT
LEONIDAS AROUND 820 PM EDT
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PERSONS IN THE WARNED AREA SHOULD GET INTO A REINFORCED SHELTER AND
PREPARE FOR DAMAGING WINDS... LARGE HAIL AND DEADLY LIGHTNING.
GTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:24 AM EST, 7 hours 49 minutes earlier.
Area forecast discussion, Apr 30, 11:24 AM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1223 PM EST WED APR 30 1997 THE 12Z MODELS HAVE COME MORE IN LINE WITH THE MORE NRLY TRACK OF THE SFC LOW PER THE 00Z RUN OF LAST NIGHTS ETA. THIS WOULD PLACE MORE OF OUR CWA IN THE WARM SECTOR THIS EVENING. FCST SOUNDINGS FOR SBN AND GRR INDICATE HELICITY VALUES GTRN 500 AROUND 00Z. THE BIG QUESTION IS THE SFC BASED INSTABILITY. THE ILX SOUNDING SHOWED A STRONG CAP AT 700 MB. HWVR...XPCT THIS CAP TO GO AWAY THIS EVENING (PER FCST SOUNDINGS)...ONCE THE STRONG DYNAMICS KICK IN AND THE STRONG LLJ ADVTS HIGHER DWPT AIR N INTO SRN LWR. MEANWHILE THE INITIAL AREA OF PCPN THAT IS IN NRN IL AND SRN WI HAS BEEN DISSIPATING THIS MORNING. THIS COMBINED WITH THE BEST MOISTURE AND SYNOPTIC SCALE LIFT HOLDING OFF UNTIL THIS EVENING...POINTS TO TAPERING DOWN THE POPS ACROSS OUR FA. WL GO WITH CHANCE POPS THIS AFTERNOON AND MENTION AN ISOLATED T-STORM POSSIBLE FOR OUR WRN COUNTIES. ONCE THIS FIRST INTIIAL WAVE OF CLOUDS ADVTS E...XPCT THE SUN TO PEAK OUT BY MID AFTERNOON. THIS SHOULD HELP TO DESTABLIZE THE LOW LVLS. WITH TEMPS ALREADY IN THE MID 60S...WL BUMP UP HIGHS A CATEGORY OR TWO. IN ADDITION...WL EDIT THE SECOND PERIOzD BY MENTIONING THE THREAT OF SEVERE WX ACROSS OUR SRN TWO TIER OF COUNTIES. THESE COUNTIES ARE NOW IN THE MODERATE RISK AREA. TEW
In the hours before
Special weather statement, Apr 30, 3:27 PM EST, 3 hours 46 minutes before
MIZ064>066-071>073-077>080-302230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 427 PM EDT WED APR 30 1997 ...TORNADO WATCH IN EFFECT FROM 430 PM EDT THROUGH 1000 PM EDT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN... A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY... EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST. JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE COMMUNITIES OF ALLEGAN... HASTINGS... BATTLE CREEK... KALAMAZOO... BENTON HARBOR... AND THE WESTERN SUBURBS OF LANSING. AN INTENSE LOW PRESSURE CENTER OVER WESTERN ILLINOIS WILL MOVE RAPIDLY NORTHEAST OF THE GREAT LAKES OVERNIGHT. THIS LOW WILL BRING SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO THE ABOVE MENTIONED COMMUNITIES. WIND GUSTS TO 80 MPH... LARGE HAIL... DEADLY LIGHTNING AND TORNADOES ARE POSSIBLE IN THESE STORMS. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORMS HAVE PASSED. REPORT THE EVENT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE COVER IMMEDIATELY. MJK
Special weather statement, Apr 30, 5:30 PM EST, 1 hour 43 minutes before
MIZ064>066-071>073-077>080-010030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 PM EDT WED APR 30 1997 ...TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN... A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY... EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST. JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE COMMUNITIES OF SAUGATUCK... MIDDLEVILLE... CHARLOTTE... MARSHALL... PORTAGE... NILES... AND THE WESTERN SUBURBS OF LANSING. AN AREA OF SEVERE THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE NORTHEAST TO SOUTHWEST LOWER MICHIGAN BY 800 PM. IN THE MEANTIME... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER SOUTHERN LAKE MICHIGAN... AND MUCH OF LOWER MICHIGAN. TORNADOES... LARGE HAIL... DAMAGING WINDS... AND DEADLY LIGHTNING CAN BE EXPECTED BY 800 PM. IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY IN A BASEMENT OR AN INTERIOR ROOM OF THE LOWEST FLOOR POSSIBLE. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE COVER IMMEDIATELY. MJK
Special weather statement, Apr 30, 7:12 PM EST, 1 minute before
MIZ052-059-067-074-081-010230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 812 PM EDT WED APR 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1AM THURSDAY MORNING FOR SOUTH AND WEST CENTRAL LOWER MICHIGAN... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE COUNTIES OF GRATIOT ...CLINTON... INGHAM... JACKSON... AND HILLSDALE UNTIL 100 AM THURSDAY MORNING. THIS INCLUDES THE COMMUNITIES OF ALMA... ST. JOHNS ... LANSING... JACKSON... AND HILLSDALE. AT 810 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN MOVING NORTHEAST TO CENTRAL LOWER MICHIGAN. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES... HAIL... AND DAMAGING WINDS IN MICHIGAN AND INDIANA. A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN UNTIL 1000 PM. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. IF SEVERE WEATHER IS SIGHTED... TAKE COVER UNTIL THE STORMS PASS. MJK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:12 PM EST | Tornado Warning | GRR | Kalamazoo | 48 min |
| Apr 30, 7:34 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.